I saw this post last week by Angela Taylor, the president of the
Lewy Body Dementia Association, on the LBDcaregivers online
discussion group. The topics are excessive daytime sleepiness and
the use of the medication Provigil.
Treating excessive daytime sleepiness/Provigil
Posted by: “jaektaylor”
Date: Thu Jan 11, 2007 6:02 am ((PST))
….The LBDA’s Scientific Advisory Council is also writing a short
overview on the issue of excessive daytime sleepiness, and the use
of psychostimulants like Provigil. The paper isn’t ready for
release to the public yet, but here are a few things that I’ve come
to understand as a lay caregiver that may be of help.
1. The use of psychostimulants does not appear to be a common
treatment in LBD, and should be done with caution. A neurologist
who specializes in sleep disorders might be the best person to
manage this type of medication.
2. There are a number of reasons that patients may experience
excessive sleepiness, which should be addressed BEFORE considering
using psychostimulants, like depression, delirium, inactivity, etc.
3. With the use of psychostimulants, there are some risks of
increased psychosis in some patients. Fluctuating pulse and blood
pressure and falls is also a risk.
4. A full sleep evaluation is recommended before using
psychostimulants to address what other sleep disorders may be
contributing to the problem, that wouldn’t be resolved by the use of
Hope that helps,